Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Northern Indiana

September 19, 2002Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 19, 2002, 3:46 PM EST for Kosciusko County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 3:46 PM EST (20:46 UTC)
Expired
Sep 19, 2002, 4:15 PM EST
In force
29 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 8 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 3:48 PM ESTThunderstorm WindWarsaw, INLaw enforcement reported trees were reported blown down in Warsaw, Leesburg and Milford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS53 KIWX 192046
SVRFWA
INC085-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 PM EST THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOSCIUSKO COUNTY IN INDIANA

* UNTIL 415 PM EST

* AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF NORTH WEBSTER 
  TO 11 MILES WEST OF WARSAW...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDE
  NORTH WEBSTER
  SYRACUSE
  OSWEGO
  LEESBURG

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4145 8570 4120 8605 4120 8569 4123 8568

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:49 PM EST, 57 minutes earlier.

Area forecast discussion, Sep 19, 2:49 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NWS INDIANAPOLIS IN
249 PM EST THU SEP 19 2002

FORECAST FOCUS IS ON HOW HIGH TO GO WITH CHANCES FOR RAIN IN THE
SHORT TERM.

SHORT TERM DISCUSSION...
AT 19Z COLD FRONT REAMINED WEST OF MISSISSIPPI RIVER. ATMOSPHERE WAS
MOIST AND UNSTABLE...ALLOWING SCATTERED TSRA TO DEVELOP ACROSS THE
FORECAST AREA (FA). TEMPERATURES REACHED THE UPPER 80S IN RAIN FREE
AREAS WITH DEWPOINTS AROUND 70 ACROSS THE FA.

MODELS IN FAIR AGREEMENT WITH BIG PICTURE...ALTHOUGH AVN CONTINUES
TO BE THE FASTEST. ETA/S SPEED LOOKS BETTER AND ETA ALSO SHOWS
PREFRONTAL SFC TROF THAT OFTEN OCCURS IN THESE SITUATIONS. THUS WILL
LEAN TOWARD ETA THIS FORECAST...ALTHOUGH ETA MAY BE A BIT OVERDONE
WITH QPF.

CURRENT CONVECTION WILL CONTINUE INTO EVENING BEFORE WEAKENING.
APPROACH OF FRONT AND UPPER TROF WILL BRING MORE RAIN INTO WESTERN
FA BY 12Z. WILL THUS GO LIKELY POPS MUCH OF WRN FA WITH SCATTERED
WORDING IN NW OH. THIS IS CLOSER TO MAV NUMBERS. WITH SOUTHERLY
WINDS AND DEWPOINTS AROUND 70...LOW TEMPS WILL BE ON THE HIGH END OF
GUIDANCE VALUES.

ON FRIDAY COLD FRONT AND UPPER TROF WILL GRADUALLY MOVE ACROSS FA.
GOOD DYNAMICS INCLUDING INFLUENCE OF RIGHT ENTRANCE REGION OF UPPER
JET WILL LEAD TO CATEGORICAL POPS MOST OF FA. NW OH WILL BE LAST TO
SEE BEST CHANCES FOR RAIN SO WILL GO HIGH LIKELY POPS THERE. LACK OF
SIGNIFICANT HEATING WILL LIMIT SEVERE POTENTIAL...BUT 850 WINDS OF
OVER 40 KTS COULD PROVIDE FOR A FEW STORMS WITH STRONG WINDS. GIVEN
THOSE WINDS ALOFT WILL GO ABOVE GUIDANCE WIND SPEEDS AND GO BREEZY.
FOR TEMPS WILL COMPROMISE BETWEEN GUIDANCE NUMBERS AS ANY BREAKS IN
CLOUDS/RAIN WILL LEAD TO QUICK WARMING.

WILL KEEP LIKELY POPS FRI NIGHT AS SYSTEM IS SLOW TO EXIT...AND WILL
CONTINUE TIMING OF ENDING EARLY WEST AND LATE EAST.

EXTENDED DISCUSSION...
WILL CHANGE LITTLE IN EXTENDED AS CURRENT FORECAST LOOKS ON TRACK.
COULD BE MORE CLOUDS ON SUNDAY AND TUESDAY WITH PASSAGE OF COLD
FRONTS...BUT NO PRECIPITATION EXPECTED. WILL KEEP IT SIMPLE AND GO
PARTLY CLOUDY.

.IWX...NONE.

CS

In the hours before

Local storm report, Sep 19, 3:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST THU SEP 19 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    MACY                      IN   WIND DAMAGE
09/19/02   MIAMI                          TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:04 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble41 min
Sep 19, 4:53 PM ESTSevere Thunderstorm WarningIWXSteuben37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.